using inhalers in school

Hi,

I need advice about using an inhaler in a primary school, how many puffs does a child need on a blue inhaler and how do I tell that they have not taken too much?

What do I need to know when a child asks for a brown inhaler?

Should there be a school policy in place? Can I give a child anothers blue inhaler without any risks?

Are there any checks I should do regarding the inhalers i.e. How do I know there is enough meication left in them?

Thanks

3 Replies

oldestnewest
  • Hi,

    There should be q policy relating to all of this, but really as inhalers are a prescribed medication they should only be given to the child they have been prescribed for. They may be on different strength inhalers so I really would not recommend the sharing of inhalers.

    The child needs to be given the medication in exactly the way it has been prescribed for them. Some children might be on two puffs of blue inhaler (ventolin) twice a day whereas others might be on 4 puffs every 4/6 hours. Each child with asthma should have an action plan ideally that gives the dosage of the inhalers and how much they are to be given at which times and when to call parents etc.

    Different inhalers contain different amounts of doses. The amount of doses per inhaler is usually written on the canister and/or the box. You should probably be recording how often it's given anyway so you should know when it's coming near the end. Remember to ask parents in plenty of time for a new one in case they need to get a new script, but hopefully they will be on the ball and think of it too. If they aren't used very often you will need to keep an eye on expiry dates.

    I might be wrong in relation to all of this and I'm sure a teacher/parent might be better at answering this than me. There is also a section on the asthma uk website for teacher and professionals which you can find here

    asthma.org.uk/how-we-help/t...

    Hope that helps..

  • Hi,

    I need advice about using an inhaler in a primary school, how many puffs does a child need on a blue inhaler and how do I tell that they have not taken too much?

    What do I need to know when a child asks for a brown inhaler?

    Should there be a school policy in place? Can I give a child anothers blue inhaler without any risks?

    Are there any checks I should do regarding the inhalers i.e. How do I know there is enough meication left in them?

    Thanks

    It's very difficult indeed to overdose on the blue inhaler, so don't worry too much about that. Any child with asthma should have an action plan which will tell you how much you need to give - if they don't have an action plan, then their parents/guardians can ask their GP or asthma nurse to write one up for them. You should really be giving the blue inhaler through a spacer unless the children are about 9-years-old or older. The child should only use their own inhaler.

    The brown inhaler is a preventer inhaler, and unless you are at a boarding school then there are no circumstances in which they would need to use one during school hours.

    With most inhalers, the only way to determine if there is any medication left in them is to use them. One of the benefits of using a spacer is that you can see that the inhaler has fired a mist of medication.

  • i was told with my son if he needs an inhaler during school hours we had to see the school nurse - she in turn did a full action pplan of how much he can have on a normal day - playtime/pe and then how much he can have extra if he needs it and how much to give IF he is having problems etc and then who to contact if needed me, ambulance or both! a copy of this action plan is in classroom with inhaler, in the office and i have a copy.

You may also like...